(01-04-2014 05:37 PM)Sleepster Wrote: Amitriptyline is the gold standard of antidepressants, or so I was told by a psychiatrist. Others exist because the side effects of amitriptyline (brand name Elavil) are either bothersome or downright crippling.
About 13 years ago they put me on 50 mg daily for chronic headaches, then 4 years ago raised it to 100 mg for anger management. About two years ago they took me off it because I could no longer tolerate the sexual side effects (delayed climax). When that happened they gave me other drugs to help me sleep, but nothing helped. I would wake up about 2-3 hours after falling asleep, have trouble getting back to sleep, and would then wake up again every hour or two. They call this fragmented sleep. That's what eventually led me to being diagnosed with sleep apnea. I later learned that it's likely the amitriptyline was masking these symptoms of sleep apnea during all those times
This was about two years ago. I wasn't getting along well with the new CPAP machine and still had the same fragmented sleep symptoms. My PCP suggested I go back to taking 50 mg of amitriptyline. I talked him down to 25 mg.
Now that I'm better adapted to CPAP therapy and the fragmented sleep symptoms have improved quite a bit, I wanted to stop taking it again. I'm still experiencing some mild sexual side effects even at that low dose, as well as occasional blurred vision and a light-headed feeling. I also don't feel like I'm getting enough sleep, even on days where I get 9 or 10 hours.
The other day I found one of my 25 mg pills on the bathroom floor. I must have dropped it the other night when I went to take my evening pills. I'm thinking that it was probably that recent restless night. So I figured if I could go one night without it I'll have a go at giving it up altogether. That was two days ago. The first night I got 5 hours of uninterrupted sleep, but was unable to fall back asleep after that. Last night I got 7 straight hours, but again was unable to fall back asleep after that.
I feel tired of course because I'm not getting enough sleep, but not in the former foggy-headed way. Now that the ordeal of my car repair situation is getting less stressful I'm hoping for a better night's sleep tonight.
I'm hoping I'll eventually get there, but right now I just have to get over this rebound effect. Wish me luck.
I was on Amitryptilyne for about three years and put on twenty plus kilos. I was prescribed for my chronic daily headaches. They never did help my headaches but maybe my depression some. This was twenty or so years ago.
I have not been on since. My husband was on them for depression for ten years or more and also put on at least twenty kilos in weight. In the end all they did for him was prove to be a sedative. It was hell for him to get off them. I say to taper off them very slowly. Try and get a smaller dose to cut down.
They are well know to pile the weight on and increase your appetite. I don't know if you have that problem.
I would never go near them again.
Good luck Sleepster. I hope you are able to come off Amitriptyline as smoothly as possible. Not far to go now.